The FINANCIAL — MONTGOMERY, Ala. and INDIANAPOLIS, July 18, 2011 — Kowa Pharmaceuticals America, Inc. and Eli Lilly and Company today released new study results that investigated the potential interaction of cholesterol drug LIVALO (pitavastatin) 4 mg in healthy volunteers taking the protease inhibitor (PI) combination lopinavir/ritonavir, a fixed dose combination drug for the treatment of HIV infection.
Protease inhibitors are commonly used antiretroviral HIV medications. The study, presented at the 6th International AIDS Society (IAS) Conference on HIV Pathogenesis, Treatment and Prevention in Rome, Italy, found that when co-administered, the individual drug blood levels for LIVALO or each of the PIs was minimally affected. Based on these data from this FDA-mandated phase IV study, the United States Food and Drug Administration recently approved a labeling change to delete the lopinavir/ritonavir limitation of use from the U.S. LIVALO labeling.
"HIV is a chronic illness today, as opposed to 30 years ago, and patients with HIV are faced with additional challenges concerning dyslipidemia, accentuated by both the disease process as well as antiretroviral therapies. Additionally, these patients are frequently on multiple medications and the management of dyslipidemia can be even more of a challenge. We are pleased with the results of this study and the absence of a significant drug interaction when LIVALO is co-administered with this combination of protease inhibitors," said Craig Sponseller, MD, Vice President of Medical Affairs, Kowa Pharmaceuticals America, Inc.
The study was designed to assess the pharmacokinetic (PK) interaction, or effect on overall exposure in the body, of the combination lopinavir/ritonavir on the PK of LIVALO, and secondarily any potential PK effect of LIVALO on lopinavir and ritonavir. LIVALO (4 mg) and lopinavir/ritonavir (800 mg/200 mg) were co-administered in 24 healthy, adult volunteers over a 24 day period. At study end, peak exposure of pitavastatin at steady state, as measured by C(max), was not affected by co-administration of lopinavir/ritonavir. Total exposure of pitavastatin at steady state, as measured by AUC(0-T), was weakly affected by co-administration of lopinavir/ritonavir (decrease of approximately 20%). C(max) and AUC(0-T) of lopinavir and ritonavir at steady state were marginally affected by co-administration of pitavastatin. These effects were not considered to be clinically significant.
A second objective of the study was to investigate any potential effect on the safety of LIVALO by the addition of lopinavir/ritonavir. No significant safety issues were observed. Eighteen of 24 patients reported at least one treatment emergent adverse event (TEAE), with the highest percentage coming from subjects receiving lopinavir/ritonavir only. All TEAEs were mild in severity, except for four subjects who had TEAEs after lopinavir/ritonavir only that were moderate in severity. One subject was discontinued from the study because of an adverse event (AE) of diarrhea during treatment with lopinavir/ritonavir only. There were no severe AEs, SAEs, or deaths.
"This study is important to caregivers and patients alike, as LIVALO showed minimal drug-drug interactions with a common antiretroviral therapy HIV patients need to fight the disease. For a patient population that is taking multiple medications, this is exciting news," said Dr. Judith Aberg, Director of Virology, Bellevue Hospital Center and Director, Division of Infectious Diseases and Immunology, NYU School of Medicine.
Elevated cholesterol, particularly the "bad" cholesterol, low density lipoprotein cholesterol (LDL-C), triglycerides (TG), or both, is a common complication associated with HIV infection as well as the use of antiretroviral therapies.The frequency of hyperlipidemia, elevation of fats in the blood, in HIV-infected patients taking protease inhibitors, including lopinavir/ritonavir, is up to 66 percent of the patient population.
Cholesterol-lowering drugs, particularly statins, are often used in patients with HIV; therefore it is important for physicians to understand the potential drug-drug interactions with antiretroviral therapies.